Can you overdose on Melatonin?
In any discussion regarding melatonin overdose, for clarification purposes, the term “overdose” must first be clearly defined. Even at this point in the discussion, there is already some disagreement on the subject.
Some people define overdosing as taking something beyond the label recommendations or beyond the recommendation of a doctor. Others disagree and define an overdose as taking too much as to affect the effectiveness of the supplement. And then there are those who regard an overdose as something that is harmful—which means that if taking too much of the drug doesn’t cause any harm at all then it isn’t technically overdosing.
Experts tend to be conservative in their estimates of how much melatonin is safe to take. The reason for this is that melatonin is still relatively new (it was only discovered in 1958) and there has not been enough research on the subject of melatonin use according to modern standards. Safe dosage estimates may range anywhere from 0.3 mg to 5 mg, although pills can also come in 10mg pills. For reasons of caution, users should limit their use within these boundaries.
Determining the effective dosage is difficult because people react differently. Melatonin works for most people, but each one may need a different dosage requirement from another.
In some studies, however, it’s been observed that taking more than the optimum amount may actually decrease the effectiveness of the supplement. In some cases, taking more than enough posed no added benefit and simply wasted the extra melatonin.
Harmful or Lethal Dosage. What happens if you overdose on melatonin?
The most astonishing fact is that it is hardly toxic at all. In one study, scientists tried to determine the LD 50 level (the amount that will kill 50% of those who take it) of melatonin by feeding copious amounts to lab rats. That LD 50 toxicity level was not reached, because none of the lab rats died no matter how much they consumed.
Humans seem to react to melatonin in the same way. In one study, human volunteers took 6000 mg (6g) every night for an entire month. There were no serious effects aside from some stomach discomfort and residual sleepiness. There have also been reports of suicide attempts using melatonin pills with two taking a total of 600mg at once while another took 1500mg. All of them were virtually fine. None of them required medical treatment, as they did not even experience any side effects. It seems that there’s no such thing as a lethal overdose.
Conclusion. Is it possible to overdose on melatonin?
In the end, two conclusions can be made when all these data are evaluated. The first conclusion is that while people may have different reactions to melatonin use, it is much safer to take melatonin according to label directions and doctor recommendations. This is the range in which melatonin users should first try out a dosage, and the effects should be noted so that the dosage can be adjusted. But even though most of the evidence suggests that there is no actual harm to melatonin overdose, common sense dictates that it’s best to not take too much of it. It may not be dangerous, but it is simply a waste of money and resources.